Alert archive / Virginia / Flash Flood Warnings in 2011

Flash Flood Warning 31, NWS Baltimore/Washington

May 17, 20117 counties in Virginia

NWS Baltimore/Washington issued this flash flood warning at May 17, 2011, 8:38 AM EDT for 7 counties in Virginia. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2011, 8:38 AM EDT (12:38 UTC)
Expired
May 17, 2011, 12:30 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Albemarle County, VA, Augusta County, VA, Greene County, VA, Madison County, VA, Orange County, VA, Page County, VA, Rockingham County, VA

The radar

The Sterling radar (KLWX), 115 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 11:45 AM EDTFLASH FLOOD1 Nnw Stanardsville, VASPOTSWOOD TRAIL AND OCTONIA ROAD CLOSED DUE TO FLOODING NEAR STANARDSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 187 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 0.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

303 
WGUS51 KLWX 171238
FFWLWX
VAC003-015-079-113-137-139-165-171530-
/O.NEW.KLWX.FF.W.0031.110517T1238Z-110517T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
838 AM EDT TUE MAY 17 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN ORANGE COUNTY IN CENTRAL VIRGINIA...
  GREENE COUNTY IN CENTRAL VIRGINIA...
  MADISON COUNTY IN NORTHWEST VIRGINIA...
  SOUTHERN PAGE COUNTY IN NORTHWEST VIRGINIA...
  NORTHERN ALBEMARLE COUNTY IN CENTRAL VIRGINIA...
  EAST CENTRAL AUGUSTA COUNTY IN WESTERN VIRGINIA...
  SOUTHEASTERN ROCKINGHAM COUNTY IN WESTERN VIRGINIA...

* UNTIL 1130 AM EDT

* AT 835 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN APPROACHING THE BLUE RIDGE. RAINFALL AMOUNTS OF UP TO   
  AN INCH PER HOUR ARE LIKELY...POSSIBLY EVEN HEAVIER ALONG THE BLUE 
  RIDGE. THIS HEAVY RAIN...MOVING REPEATEDLY OVER THE SAME AREAS...  
  WILL LIKELY CAUSE FLASH FLOODING.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN AND SUBJECT 
  TO FLOODING INCLUDE BIG MEADOWS...CRIMORA...GROTTOES...            
  MASSANUTTEN...SHENANDOAH...STANARDSVILLE AND STANLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3816 7895 3865 7860 3866 7840 3849 7819
      3836 7840 3815 7809 3814 7810 3814 7811
      3812 7821 3809 7823 3819 7868 3801 7877

$$

JE
3 follow-up statements
915 
WGUS71 KLWX 171328
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
928 AM EDT TUE MAY 17 2011

VAC003-015-079-113-137-139-165-171530-
/O.CON.KLWX.FF.W.0031.000000T0000Z-110517T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGE VA-GREENE VA-MADISON VA-PAGE VA-ALBEMARLE VA-AUGUSTA VA-
ROCKINGHAM VA-
928 AM EDT TUE MAY 17 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT FOR
SOUTHEASTERN ROCKINGHAM...EAST CENTRAL AUGUSTA...NORTHERN
ALBEMARLE...SOUTHWESTERN PAGE...SOUTHWESTERN MADISON...GREENE AND
SOUTHWESTERN ORANGE COUNTIES...

AT 927 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE TO HEAVY RAIN MOVING ACROSS THE AREA...ESPECIALLY 
IN A BAND MOVING ACROSS EXTREME NORTHERN ALBEMARLE...SOUTHWESTERN 
ORANGE...AND GREENE COUNTIES. RAINFALL OF ONE TO THREE INCHES HAS 
ALREADY OCCURRED IN THESE AREAS...AND ADDITIONAL RAIN OVER AN INCH 
IS LIKELY. THIS WILL BE SUFFICIENT TO CAUSE FLASH FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
STANLEY...STANARDSVILLE...SHENANDOAH...MASSANUTTEN...GROTTOES AND 
BIG MEADOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3816 7895 3862 7863 3857 7845 3842 7830
      3836 7840 3815 7809 3814 7810 3814 7811
      3812 7821 3809 7823 3819 7868 3805 7875

$$

JE
516 
WGUS51 KLWX 171445
FFWLWX
VAC003-015-079-113-137-139-165-171630-
/O.EXT.KLWX.FF.W.0031.000000T0000Z-110517T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT TUE MAY 17 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN ORANGE COUNTY IN CENTRAL VIRGINIA...
  GREENE COUNTY IN CENTRAL VIRGINIA...
  SOUTHWESTERN MADISON COUNTY IN NORTHWEST VIRGINIA...
  SOUTHERN PAGE COUNTY IN NORTHWEST VIRGINIA...
  NORTHERN ALBEMARLE COUNTY IN CENTRAL VIRGINIA...
  EAST CENTRAL AUGUSTA COUNTY IN WESTERN VIRGINIA...
  SOUTHEASTERN ROCKINGHAM COUNTY IN WESTERN VIRGINIA...

* UNTIL 1230 PM EDT

* AT 1041 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED MODERATE RAIN STILL OCCURRING...ESPECIALLY ALONG THE     
  BLUE RIDGE. THIS WILL CONTINUE FOR THE NEXT HOUR OR TWO BEFORE     
  RAIN TAPERS OFF. FLASH FLOODING IS LIKELY DUE TO RAIN OF ONE TO 
  THREE INCHES ACROSS THE AREA.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE BIG MEADOWS...CRIMORA...GROTTOES...MASSANUTTEN...
  SHENANDOAH...STANARDSVILLE AND STANLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3816 7895 3862 7863 3857 7845 3842 7830
      3836 7840 3815 7809 3814 7810 3814 7811
      3812 7821 3809 7823 3819 7868 3805 7875

$$

JE
079 
WGUS71 KLWX 171624
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1224 PM EDT TUE MAY 17 2011

VAC003-015-079-113-137-139-165-171633-
/O.EXP.KLWX.FF.W.0031.000000T0000Z-110517T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGE VA-GREENE VA-MADISON VA-PAGE VA-ALBEMARLE VA-AUGUSTA VA-
ROCKINGHAM VA-
1224 PM EDT TUE MAY 17 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1230 PM EDT FOR
SOUTHEASTERN ROCKINGHAM...EAST CENTRAL AUGUSTA...NORTHERN
ALBEMARLE...SOUTHERN PAGE...SOUTHWESTERN MADISON...GREENE AND
SOUTHWESTERN ORANGE COUNTIES...

STEADY RAIN HAS ENDED ACROSS THE AREA AND THE THREAT OF FLASH 
FLOODING HAS ENDED. HOWEVER...SMALL STREAMS CONTINUE TO RISE AND 
THERE HAVE BEEN REPORTS OF FLOODED ROADS IN ALBEMARLE AND GREENE 
COUNTIES. THEREFORE...A FLOOD WARNING HAS BEEN ISSUED THROUGH THE 
AFTERNOON BUT THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3816 7895 3862 7863 3857 7845 3842 7830
      3836 7840 3815 7809 3814 7810 3814 7811
      3812 7821 3809 7823 3819 7868 3805 7875

$$

JE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 17, 8:13 AM EDT, 25 minutes earlier.

Area forecast discussion, May 17, 8:13 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
813 AM EDT TUE MAY 17 2011

.SYNOPSIS...
AN UPPER-LEVEL LOW WILL REMAIN NEARLY STATIONARY ACROSS THE
MID-ATLANTIC THROUGH MUCH OF THIS WEEK BEFORE LIFTING OUT SLOWLY
DURING THE WEEKEND. UNSETTLED CONDITIONS ARE EXPECTED DURING THIS
TIME. A DRYING AND WARMING TREND IS EXPECTED LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...ISSUED SCA FOR THE BAY/TP THIS MORNING.

PREV DISC...SFC LOPRES STARTING TO DEEPEN OVR NC ATTM...AS
UNDERCUTTING H5 S/WV EVIDENT ON WATER VAPOR LOOP BGNG TO BECOME
VERT STACKED. VAPOR LOOP ALSO REVEALS A SLUG OF MSTR OFF THE
DELMARVA ABT TO MV INLAND. GIVEN CUTOFF NATURE OF LOPRES...THERE
WL BE TWO HAZARDS TO ADDRESS TDA-- HVY RAIN AND POTENTIAL SVR.

SHRA YDA...ALTHO NOT EXACTLY WIDESPREAD...WERE STRONG WHERE THEY
DVLPD AND DID PRODUCE HVY RAIN. XPCT A SIMLR SCENARIO TDA...AS DEEP
LYR FLOW /SFC-H5/ OFF THE ATLC PROVIDING AMPLE MSTR. MDL SNDGS
SUGGEST PWAT BTWN 1.25-1.5 INCH IN AN UNSTBL ENVIRONMENT...SO ANY
DAYTIME HEATING SHUD PRODUCE WDSPRD STRONG SHRA/SCT TSRA. THAT MAKES
CAT POPS REASONABLE. FURTHER...GIVEN THE FVRBL ENVIRONMENT...FLASH
FLOODING NEEDS TO BE A CONSIDERATION AS WELL. CANNOT PINPOINT WHERE
THREAT WUD BE...BUT ANYWHERE THAT RECEIVE A CPL CELLS SUSCEPTIBLE.
HV OPTED TO POST WATCH AREAWIDE...STARTING AT 08Z TO POST WATCH
PRIOR TO THE ARRIVAL OF THE ELY MRNG WV.

THE UNSTBL ENVIRONMENT HAS ANTHR IMPLICATION...AS WBZ QUITE LOW
/8000-9000 FT/ AND H8-5 LAPSE RATES ARND 6C/KM. THAT MAKES LARGE
HAIL A CONCERN...AND THOSE COOLED DOWNDRAFTS ALSO RAISE A DOWNBURST
CONCERN. WHILE EFFECTIVE SHEAR ARND 30 KT CUD BE HIER...OTHER
INGREDIENT SUFFICIENT FOR TSRA. HENCE...SPC SLIGHT RISK...AND HV
ADDED LRG HAIL/DMGG WNDS INTO GRIDS.

WHILE DONT THINK THERE WL BE MUCH SUN...THERE SHUD BE A FEW
GLIMPSES. MET/MAV NOT TOO FAR OFF...AND GNLY ACCEPTED A BLEND.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
CLOSED UPPER-LEVEL LOW OVER NORTH CAROLINA TONIGHT WILL SLOWLY
BUILD NORTH TOWARD WEST VIRGINIA BY WEDNESDAY NIGHT. SURFACE LOW
ASSOCIATED WITH THIS SYSTEM WILL REMAIN UNDERNEATH THE UPPER-LEVEL
LOW. AN EASTERLY FLOW BETWEEN HIGH PRESSURE OVER NOVA SCOTIA LOW
PRESSURE OVER THE MID-ATLANTIC WILL CONTINUE TO PUMP IN COPIOUS
AMOUNTS OF MOISTURE FROM THE ATLANTIC OCEAN.

COLD AIR ALOFT ASSOCIATED WITH THE UPPER-LEVEL LOW WILL COMBINE WITH
RELATIVELY WARM AND MOIST AIR NEAR THE SURFACE FOR LIMITED
INSTABILITY. UPPER-LEVEL DISTURBANCES ROTATING AROUND THE MAIN
UPPER-LEVEL LOW WILL ACT AS LIFTING MECHANISMS TO TRIGGER SHOWERS
AND THUNDERSTORMS TONIGHT THROUGH WEDNESDAY NIGHT. THE MOST
WIDESPREAD ACTIVITY WILL BE DURING THE EVENING HOURS TONIGHT AND
AGAIN WEDNESDAY AFTERNOON AND EVENING WHEN INSTABILITY WILL BE
HIGHEST. DUE TO THE UNSEASONABLE AMOUNT OF COLD AIR ALOFT...ANY
T-STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS AND HAIL.

THE FLASH FLOOD WATCH WILL BE IN EFFECT UNTIL 2 AM WEDNESDAY MORNING
FOR THE ENTIRE CWA. ANY SHOWERS AND T-STORMS THAT DO DEVELOP WILL
HAVE THE CHANCE TO TRAIN OVER ONE ANOTHER DUE TO THE SHEAR VECTOR
BEING PARALLEL TO SURFACE BOUNDARY ASSOCIATED WITH THIS SYSTEM.
LOCALLY HEAVY RAIN MAY CAUSE STREAMS AND CREEKS TO RISE OUT OF
THEIR BANKS ALONG WITH FLASH FLOODING IN URBAN AND LOW LYING
AREAS. ACTIVITY SHOULD WANE SOMEWHAT AFTER PEAK HEATING IS LOST. WILL
HAVE TO MONITOR THE SITUATION FOR WEDNESDAY AFTERNOON AND EVENING.
ANOTHER FLASH FLOOD WATCH MAY BE WARRANTED DURING THIS TIME.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
UPR LOW BGNS TO ENTRAIN DRY AIR ALOFT THU AS IT MOVES SLOWLY EWD...
WHICH WILL LEAD TO CNVCTV POTENTIAL BUT LESSER CVRG OF TSTMS. BY
FRI AFTN...SFC LOPRES WILL BE LOCATED IN WRN ATLC...WITH DP BUT
LIGHT NWLY FLOW ON WRN SIDE OF UPR LOW. DRYING TREND XPCD BY NEXT
WKEND...ALTHOUGH STRONG HEATING MAY LEAD TO ISOLD OR SCT DIURNALLY-
DRIVEN SHWRS AND TSTMS. MAXIMA BY LATE WK WILL BE IN THE LOW 80S.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
MOIST LLVLS PROVING TO BE CAPABLE OF PRODUCING LOW CLDS/FOG...BUT
SCT SHRA ROAMING WWD ALSO PROVING TO BE CAPABLE OF MIXING OUT ANY
IFR THAT DOES DVLP.  MVFR WL GNLY PREVAIL THRU MRNG PUSH...W/ OCNL
LWR FORAYS.

HV KEPT MVFR CIGS AND VSBYS WELL INTO THE AFTN...AND FLLWD THAT BY
MVFR CIGS AND A CB RMK.  THERE/S ONE SLUG OF MSTR /SHRA/TSRA/
LINGERING OFF DELMARVA ATTM...AND THAT/S THE RATIONALE BHD THE MRNG
RESTRICTIONS. AFTR THAT...CONDS SHUD BE MORE CHANGEABLE THAN TAF
SUGGESTS...BUT DONT FEEL IT/LL BE VERY PREDICTABLE. ANY SUBSTANTIVE
PD OF VFR WL LKLY BE FLLWD BY A SHRA/TSRA W/ A QUICK BURST OF HVY
RAIN...GUSTY WNDS...AND HAIL. THE AFTN-EVE CONVECTION SHUD SET STAGE
FOR POTENTIAL FLGT RESTRICTIONS DUE TO LOW CLDS/FOG OVNGT. THERE MAY
BE A FEW LINGERING SHRA OVNGT AS WELL. LATER FCSTS CAN ATTEMPT TO
PIN THAT DOWN.

IFR CIGS AND VSBYS EARLY WEDNESDAY MORNING WILL LIKELY IMPROVE TO
MVFR/VFR LEVELS LATE WEDNESDAY MORNING.

UPPER-LEVEL LOW WILL CONTINUE TO TRIGGER SHOWERS AND T-STORMS
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
T-STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN THAT
REDUCES CIGS AND VSBYS ALONG WITH GUSTY WINDS AND HAIL. THE
UPPER-LEVEL LOW WILL CONTINUE TO IMPACT THE TERMINALS THURSDAY
BEFORE SLOWLY LIFTING TO THE NORTHEAST FRIDAY AND SATURDAY.

&&

.MARINE...
ELY FLOW WL INCR TDA...REACHING SCA THRESHOLDS TAFTN. IN ADDITION...
XPCT WDSPRD SHRA AND NMRS TSRA ACRS WATERS...ANY OF WHICH CUD
PRODUCE HAIL AND GUSTY WINDS. WUD XPCT SVRL SMW/S TO BE REQD.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE WATERS EARLY THIS
EVENING AND FOR THE CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER
LATE THIS EVENING INTO THE OVERNIGHT HOURS. HOWEVER...THE PRESSURE
GRADIENT WILL SHIFT NORTHWARD LATE TONIGHT INTO WEDNESDAY AS SURFACE
LOW PRESSURE APPROACHES THE WATERS.

AN UPPER-LEVEL LOW WILL BRING SHOWERS AND T-STORMS TO THE WATERS
THROUGH THURSDAY. THE BEST CHANCE FOR T-STORMS WILL BE DURING THE
AFTERNOON AND EVENING HOURS EACH DAY. T-STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND HAIL. THE UPPER-

&&

.TIDES/COASTAL FLOODING...
ONSHORE FLOW WILL STRENGTHEN TODAY CAUSING TIDAL ANOMALIES TO
INCREASE. MINOR COASTAL FLOODING IS EXPECTED NEAR TIMES OF HIGH TIDE
TODAY THROUGH THIS EVENING. DESPITE THE ONSHORE FLOW WEAKENING LATE
TONIGHT INTO WEDNESDAY...WATER WILL HAVE A DIFFICULT TIME RECEDING
DUE TO A PERSISTENT EASTERLY FLOW. THEREFORE...MODERATE FLOODING IS
POSSIBLE NEAR TIMES OF HIGH TIDE LATE TONIGHT THROUGH WEDNESDAY. THE
MOST CONCERN IS FOR THE HIGH TIDE CYCLE LATE TONIGHT THROUGH
WEDNESDAY MORNING DUE TO THE HIGHER ASTRONOMICAL NORMS ASSOCIATED
WITH THE FULL MOON. A COASTAL FLOOD WATCH IS IN EFFECT FOR LATE
TONIGHT THROUGH WEDNESDAY.

MINOR COASTAL FLOODING MAY CONTINUE WEDNESDAY NIGHT INTO THURSDAY
BEFORE THE FLOW SLOWLY TURNS OFFSHORE FRIDAY. WILL HAVE TO MONITOR
RAINFALL TOTALS OVER THE POTOMAC RIVER UPSTREAM TO SEE IF FRESH
WATER IS A CONCERN FOR THE TIDAL POTOMAC RIVER NEAR WASHINGTON DC
AND ALEXANDRIA LATE THIS WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DCZ001.
     COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
     AFTERNOON FOR DCZ001.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ003>007-009>011-
     013-014-016>018-501-502.
     COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
     AFTERNOON FOR MDZ007-011-013-014-016>018.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ007-
     011-013-014-016>018.
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ025>031-036>040-
     042-050>057-501>504.
     COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
     AFTERNOON FOR VAZ052>055-057.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
     VAZ052>055-057.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ050>053-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR ANZ530>534-
     537>543.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ535-
     536.

&&

UPDATE...GMS
PREV DISCUSSION...HTS/BJL
Hazardous weather outlook, May 17, 8:17 AM EDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
817 AM EDT TUE MAY 17 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
817 AM EDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 AM FOR THE OUTLOOK AREA.
SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN. REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR
DETAILS.

A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH THIS EVENING ALONG
THE TIDAL POTOMAC RIVER AND THE WESTERN SHORE OF THE CHESAPEAKE
BAY. A COASTAL FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE
POTENTIAL FOR MODERATE FLOODING. REFER TO THE LATEST HAZARD
MESSAGE /CFWLWX/ FOR DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH EARLY EVENING FOR THE
MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. A SMALL CRAFT
ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND CHESAPEAKE BAY AND
THE TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COASTAL FLOOD WATCH IS IN EFFECT WEDNESDAY ALONG THE TIDAL
POTOMAC RIVER AND THE WESTERN SHORE OF THE CHESAPEAKE BAY. REFER
TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS. ONSHORE FLOW
MAY LEAD TO MINOR TIDAL FLOODING NEAR TIMES OF HIGH TIDE WEDNESDAY
NIGHT AND THURSDAY.

SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING
HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS
MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
AND AGAIN ON WEDNESDAY. PLEASE RELAY RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-181000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
817 AM EDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 AM FOR THE OUTLOOK AREA.
SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN. REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING
HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS
MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND
AGAIN ON WEDNESDAY. PLEASE RELAY RAINFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.

KRAMAR

In the hours before

Special weather statement, May 17, 6:26 AM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 AM EDT TUE MAY 17 2011

WVZ051>053-171100-
JEFFERSON WV-BERKELEY WV-MORGAN WV-
626 AM EDT TUE MAY 17 2011

...HEAVY SHOWERS AND THUNDERSTORMS TO AFFECT JEFFERSON...BERKELEY AND
MORGAN COUNTIES...

AT 625 AM EDT...DOPPLER RADAR INDICATED HEAVY SHOWERS AND
THUNDERSTORMS ABOUT 3 MILES SOUTHEAST OF VANVILLE...MOVING NORTHWEST
AT 25 MPH.

LOCATIONS IMPACTED INCLUDE INWOOD...MARTINSBURG...VALLEY HIGH...
HIGHLAND RIDGE...JOHNSONS MILL...NEW HOPE AND GREENWOOD.

HEAVY RAIN WITH THESE STORMS MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3947 7836 3968 7811 3936 7780 3925 7795
TIME...MOT...LOC 1025Z 138DEG 20KT 3937 7794

BJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:14 PM EDTSpecial Weather StatementLWXClarke, Fauquier, Rappahannock61 min
May 16, 8:27 PM EDTFlash Flood WarningLWXPrince William, City of Manassas, City of Manassas Park114 min
May 16, 8:44 PM EDTSpecial Weather StatementLWXClarke31 min
May 16, 8:51 PM EDTSpecial Weather StatementLWXGreene, Madison39 min
May 16, 9:00 PM EDTFlash Flood WarningLWXAlbemarle, Greene, Madison, Page, Rappahannock, Rockingham4 hr
May 16, 9:04 PM EDTSpecial Weather StatementLWXClarke, Frederick, Warren, City of Winchester56 min
May 16, 9:38 PM EDTSpecial Weather StatementLWXPage, Rockingham, Shenandoah, City of Harrisonburg67 min
May 16, 9:41 PM EDTSpecial Weather StatementLWXNelson, City of Waynesboro64 min
May 16, 9:58 PM EDTSpecial Weather StatementLWXFrederick, Shenandoah, City of Winchester62 min
May 16, 11:45 PM EDTSpecial Weather StatementLWXFrederick, City of Winchester30 min
May 17, 12:12 AM EDTSpecial Weather StatementLWXFrederick, City of Winchester33 min
May 17, 3:45 AM EDTFlash Flood WatchLWXArlington, Clarke, Culpeper, Fairfax, Fauquier, Frederick and 22 more44 hr
May 17, 3:47 AM EDTCoastal Flood WatchLWXArlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more11 hr
May 17, 7:10 AM EDTFlash Flood WarningLWXAlbemarle, City of Charlottesville5 hr
May 17, 10:58 AM EDTSpecial Weather StatementLWXCulpeper, Madison, Orange, Rappahannock, Spotsylvania, Stafford and 1 more62 min
May 17, 11:49 AM EDTAreal Flood WarningLWXFrederick, Shenandoah, City of Winchester6 hr
May 17, 12:20 PM EDTAreal Flood WarningLWXAlbemarle, Augusta, Greene, Madison, Page, Rockingham and 1 more6 hr
May 17, 1:22 PM EDTFlash Flood WarningLWXOrange, Spotsylvania3 hr
May 17, 1:33 PM EDTSpecial Weather StatementLWXCulpeper42 min
May 17, 2:09 PM EDTSpecial Weather StatementLWXCulpeper, Rappahannock51 min
May 17, 2:17 PM EDTFlash Flood WarningLWXCulpeper, Rappahannock3 hr
May 17, 2:41 PM EDTSpecial Weather StatementLWXSpotsylvania, City of Fredericksburg49 min
May 17, 2:50 PM EDTCoastal Flood WarningLWXArlington, City of Alexandria, City of Falls Church3 days
May 17, 2:50 PM EDTCoastal Flood AdvisoryLWXArlington, City of Alexandria, City of Falls Church45 hr
May 17, 2:51 PM EDTSpecial Weather StatementLWXWarren39 min
May 17, 3:20 PM EDTSpecial Weather StatementLWXNelson40 min
May 17, 3:22 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William, Stafford38 min
May 17, 3:27 PM EDTSpecial Weather StatementLWXFrederick, City of Winchester48 min
May 17, 3:30 PM EDTSpecial Marine WarningLWX60 min
May 17, 3:34 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson41 min
May 17, 3:45 PM EDTFlash Flood WarningLWXClarke, Culpeper, Fauquier, Frederick, Rappahannock, Warren2 hr
May 17, 3:57 PM EDTSpecial Weather StatementLWXFauquier, Prince William, City of Manassas, City of Manassas Park33 min
May 17, 4:04 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester29 min
May 17, 4:08 PM EDTSpecial Weather StatementLWXClarke52 min
May 17, 4:41 PM EDTSpecial Weather StatementLWXCity of Staunton, City of Waynesboro49 min
May 17, 5:39 PM EDTFlash Flood WarningLWXAlbemarle, Augusta, Greene, Madison, Page, Rockingham and 1 more3 hr
May 17, 5:45 PM EDTFlash Flood WarningLWXFrederick3 hr
May 17, 7:03 PM EDTAreal Flood WarningLWXAugusta, Frederick, Rockingham, Shenandoah, City of Harrisonburg, City of Staunton6 hr
May 17, 7:12 PM EDTAreal Flood WarningLWXCulpeper, Madison, Orange6 hr
May 17, 7:41 PM EDTFlash Flood WarningLWXRockingham, Shenandoah6 hr

Nearby

Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.